Pen Injectors Technology has Its Risks

 

Many injectable medicines are now available in devices that look like pens (see Figure 1). Pen injectors offer consumers a reliable way to give themselves injectable medicines. In some pen styles, the cap is removed and a small needle is attached. The pens are already filled with medicine. Measuring the right dose can be as easy as turning a dial on the pen.

Pen injectors are sophisticated syringes that are designed for multiple injections of medicines until their medicine cartridges are empty. Some pen devices are called “auto-injectors” because they automatically insert a needle on the end before the injection. Auto-injectors are used most often for emergency medicines like those used to treat severe allergic responses or migraine headaches. Other pen devices are “self-injection devices,” which require the user to insert the needles. These pen devices are used most often to inject hormones, like insulin, human growth hormone, and fertility drugs. They are also used for medicines to treat autoimmune diseases such as rheumatoid arthritis and psoriasis.

figure.1.insulin pens

Pen injectors can be used in the home, in hospitals, and in other healthcare settings. As their use increases, they are becoming safer and easier to use. However, as with any medicine or new technology, errors have happened. Below we offer a glimpse of the problems that have been reported with pen devices.

Receiving the wrong drug or strength

Some brand names of insulin products look and sound very much alike. As a result, pharmacists have occasionally filled prescriptions with the wrong insulin pen device. This has caused poor blood sugar control in consumers. For example, a Novolog Mix 70/30 FlexPen (70% insulin aspart protamine suspension, 30% insulin aspart) was dispensed instead of a Novolog FlexPen (human insulin aspart). The consumer’s blood sugar levels unexpectedly changed from high to low until the error was noticed.

Adult and junior (for children) strengths of EpiPen (epinephrine) have been mixed up. Consumers who got the wrong strength of this emergency medicine did not get relief when they had a serious allergic reaction.

Getting the full pen as a single dose

Consumers and healthcare providers have injected the entire contents of a pen injector that was intended to deliver multiple doses. For example, a nurse gave the full contents of a pen device that held 750 mcg of Forteo (teriparatide) to a hospitalized patient with osteoporosis. The patient was supposed to receive 20 mcg. This is the usual daily dose. The pen actually holds 750 mcg, enough to last a month. Printed on the label was “750 mcg.” Thus, the patient thought each injection contained 750 mcg of Forteo. Based on this, she told her nurse and doctor that she was taking 750 mcg each day. She told them that she prepared the pen by turning the pen dial once until it clicked. But at home, the patient was really receiving 20 mcg with each daily dose. Unfortunately, her doctor did not question this and prescribed 750 mcg of Forteo daily, while she was in the hospital. The nurse did not know how to give the full contents of the pen. So, she withdrew all of the medicine from the pen into a regular syringe and gave it to the patient.

Not enough education

Nurses will often teach patients how to use a newly prescribed pen device before leaving the hospital. But, some insurance companies may not cover the cost of pen injectors. If a patient cannot afford to buy the prescribed pen, the pharmacist may dispense a vial of medicine and syringes. Patients may not know how to withdraw the medicine from a vial into a syringe and self-inject the medicine, because they were taught to only use the pen device. Also, the pen used in the hospital to teach the patient may not be the same one used at home. There is a wide variety of pens on the market, and hospitals may not stock all of the demonstration pens. Each pen may work in a slightly different way.

Many consumers do not tip and roll their insulin pen injectors adequately to assure proper mixing. This may cause large clumps of insulin flowing from the pen injector during the first injection. This can lead to very low blood sugar levels.

Learning how to use your pen device is critical to your safety. When you pick up the pen device from the pharmacy, ask the pharmacist how to use it. Bring someone with you and ask for written information that you can bring home. Ask your pharmacist if a demonstration pen is available to help you learn how to use the pen device. If so, your pharmacist can request a prescription for a “trainer” pen from your provider or get it from the drug manufacturer. If you have questions about your pen device, contact your pharmacist or provider.

Created on November 1, 2011

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work